Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 13, 20215 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Jul 13, 2021, 8:55 PM EDT for 5 counties in Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 8:55 PM EDT (00:55 UTC)
Expired
Jul 13, 2021, 10:00 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS81 KCLE 140055
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
855 PM EDT Tue Jul 13 2021

OHZ011>014-021>023-089-140200-
Summit-Geauga-Portage-Lake-Trumbull-Ashtabula
Lakeshore-Cuyahoga-Ashtabula Inland-
855 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
TRUMBULL...GEAUGA...EASTERN CUYAHOGA...LAKE...NORTHERN SUMMIT AND
ASHTABULA COUNTIES...

At 854 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairport Harbor to near South
Russell to near Cuyahoga Falls. Movement was east at 30 mph.

Wind gusts up to 40 to 50 mph are possible with these storms.

Locations impacted include...
Cleveland, Warren, Painesville, Ashtabula, Willowick, Conneaut,
Ravenna, Chardon, Fairport Harbor, Geneva-On-The-Lake, Cuyahoga
Falls, Euclid, Mentor, Cleveland Heights, Solon, Willoughby, Hudson,
Niles, Twinsburg and Eastlake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4116 8052 4116 8102 4118 8165 4162 8152
      4176 8129 4176 8124 4186 8101 4187 8090
      4191 8080 4192 8072 4198 8052
TIME...MOT...LOC 0054Z 262DEG 27KT 4181 8133 4143 8138 4121 8160 

$$

Jaszka

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 13, 7:46 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 13, 7:46 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper level trough will continue to move across the Great
Lakes region into Wednesday afternoon. High pressure will
briefly move into the area for Wednesday evening into Thursday
before a cold front will approach the area from the west Friday
morning. High pressure will build south across the area this
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
The severe and flooding threat is winding down as instability
and vertical wind shear decreases in our local area. Scattered
to numerous thunderstorms still look to be around for the next
few hours before becoming more isolated tonight.

Original Discussion...
An upper level trough will continue to progress across the
Great Lakes region for much of the near term period, bringing
the continued chance for heavy rainfall through Wednesday late
morning/afternoon. The low pressure associated with this trough
continues to weaken over Lake Michigan, which will prevent any
boundary from moving across the area, which would possibly aid
in enhancing storms. Current radar has a cluster of storms east
of I77 and more storms developing out west near Toledo. All
storms have a high precipitation efficiency with PWATS remaining
between 1.5 and 1.7 inches. Areas that have received rain the
past couple days will need to be monitored for flash flood
potential as the ground remains very saturated in these areas.
The primary concern for severe potential is the eastern half of
the CWA as daytime heating has allowed CAPE values to climb to
1500-2000 J/kg, with slightly lower values in the west. The
primary severe threat with any storms that develop will be
damaging winds.

Widespread convection should begin to diminish into the evening
and overnight hours as the area begins to stabilize and the
troughs aiding the development of storms move east of the area.
A slight chance of showers and thunderstorms are possible
Wednesday afternoon due to a weak surface trough and daytime
heating. Confidence remains low on location and intensity of
these storms though.

On Wednesday, high pressure is expected to briefly build across
the area, which will allow for a break in precipitation across
the area. Muggy, tropical conditions will briefly diminish
across the eastern area, however the western areas will persist
with dewpoints near 70.

Temperatures on Wednesday will be in the upper 70s to low 80s
with dewpoints in the mid to upper 60s, possibly approaching 70
out west. Overnight lows will be in the mid to upper 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough over the Great Lakes region on Thursday will support
the development of a low pressure system over the northern Great
Lakes with a front extending through the central Great Lakes and
into the Midwest. This front will slowly sag southeast into the
forecast area, bringing showers and thunderstorms into the region
and have PoPs increasing through the period to high likely to low
categorical range. Thursday could get toasty across the area with
the front remaining fairly slow across the region and highs in the
upper 80s to lower 90s are possible ahead of the front. With more
shower and thunderstorm activity on Friday, will keep highs cooler
in the 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A front will be in the vicinity of the forecast area on Saturday and
will continue moving slowly southeast. A new upper trough will enter
the Great Lakes region over the weekend and help push this front out
of the region for early next week. For now, have PoPs for Saturday
and Sunday, mostly in the chance range as the front could be more
progressive and exit faster than current models. High pressure will
build into the region behind the front and the area should dry out
for Monday and Tuesday, especially with decreasing moisture and the
lack of upper jet support. With that, have a dry forecast for Monday
and Tuesday.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Overall thunderstorm activity has diminished a bit over the past
few hours, though a broken line of thunderstorms is moving east
across north-central and central Ohio right now, near KMFD and
KCLE. Locally lower ceilings, visibilities and gusts to 30 knots
could be expected with this line of thunderstorms. It remains to
be seen how well this line of storms will hold up to impact
other TAF sites such as KCAK, KYNG, and KERI given diminishing
instability over the next few hours. Beyond this line of storms,
isolated thunderstorms expected tonight through tomorrow
afternoon.

Tomorrow morning, a widespread and lower cloud deck will build
over the area, especially between 09-15Z. Ceilings expected to
primarily be between 1000-3000 but there could be pockets of
lower ceilings, particularly where rain falls today. By
Wednesday afternoon, ceilings should begin to lift and the
chance of showers/thunderstorms significantly diminishes for the
end of the TAF period.

Winds out of the southwest are expected to remain in the 5-10
knot range through the TAF period.

Outlook...Non-VFR possible with periods of thunderstorms
Thursday night through Saturday night. Stronger thunderstorms
are possible Friday and Saturday afternoon.

&&

.MARINE...
South to southwest winds will persist across Lake Erie through
the end of the week. Winds tonight will increase to 10-15 knots,
possibly approaching 20 knots in the open water zones. Waves
will remain 1-3 feet along the southern lakeshore, building to
higher heights north of the area. Winds will weaken to 5-10
knots on Wednesday afternoon as high pressure builds across the
lake from the southeast. On Thursday, a cold front will approach
Lake Erie from the west, which is expected to move across the
lake on Friday. Ahead of the boundary, winds are expected to
increase to 10-15 knots, maintaining the offshore flow. Winds
will finally shift to east-northeast behind the cold front
Friday night into Saturday and weaken to 5-10 knots. No marine
headlines are expected at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Saunders
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Saunders
MARINE...Campbell
Hazardous weather outlook, Jul 13, 3:33 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Jul 13 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds. Heavy rainfall may cause localized flooding,
especially in areas that are already saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, mainly west of I-71.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-141945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
333 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, especially across the western basin of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 5:25 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Tue Jul 13 2021

OHZ007>009-018-132200-
Seneca-Erie-Ottawa-Sandusky-
525 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...ERIE...NORTH
CENTRAL SENECA AND SANDUSKY COUNTIES...

At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Genoa to near Oak
Harbor to near Fremont. Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Put-In-Bay, Bellevue, Clyde, Oak
Harbor, Green Springs, Castalia, Ballville, Marblehead, Bettsville,
Lindsey, Rocky Ridge, Bloomingville, Stony Prairie, Whites Landing,
Vickery and Sandusky South.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4162 8311 4152 8298 4152 8290 4172 8281
      4159 8284 4153 8282 4154 8272 4150 8271
      4145 8304 4142 8292 4147 8283 4144 8276
      4146 8271 4129 8267 4129 8284 4126 8284
      4120 8324 4137 8323 4162 8331
TIME...MOT...LOC 2125Z 215DEG 34KT 4161 8326 4144 8314 4129 8318

Jaszka
Special weather statement, Jul 13, 5:55 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Cleveland OH
555 PM EDT Tue Jul 13 2021

OHZ007>010-018-019-132230-
Seneca-Huron-Erie-Ottawa-Lorain-Sandusky-
555 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HURON...
OTTAWA...ERIE...NORTHEASTERN SENECA...EASTERN SANDUSKY AND WEST
CENTRAL LORAIN COUNTIES...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Put-In-Bay to near
Port Clinton to near Green Springs. Movement was northeast at 30 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Lorain, Sandusky, Norwalk, Fremont, Vermilion, Western Vermilion,
Port Clinton, Kelleys Island, Put-In-Bay, Bellevue, Clyde, Green
Springs, Northern Milan, Milan, Castalia, Ballville, Catawba Island,
Monroeville, Marblehead and Berlin Heights.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4159 8307 4152 8298 4155 8286 4172 8281
      4154 8282 4155 8272 4163 8267 4162 8267
      4150 8271 4145 8304 4142 8292 4149 8269
      4138 8250 4143 8228 4128 8231 4122 8315
TIME...MOT...LOC 2154Z 246DEG 28KT 4176 8275 4151 8283 4130 8304

Jaszka
Special weather statement, Jul 13, 7:36 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
736 PM EDT Tue Jul 13 2021

OHZ010-020-140000-
Medina-Lorain-
736 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEDINA AND CENTRAL
LORAIN COUNTIES...

At 736 PM EDT, a strong thunderstorm was located near Wellington, or
11 miles south of Elyria, moving northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
North Ridgeville, Grafton, Wellington, Eaton, Lagrange, Pittsfield,
Valley City and Eaton Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 8226 4122 8226 4128 8219 4136 8197
      4135 8193 4120 8191
TIME...MOT...LOC 2336Z 235DEG 33KT 4123 8218

Jaszka
Special weather statement, Jul 13, 7:52 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
752 PM EDT Tue Jul 13 2021

OHZ010-011-020-021-140030-
Summit-Medina-Lorain-Cuyahoga-
752 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUYAHOGA...NORTHERN
MEDINA...NORTHWESTERN SUMMIT AND SOUTHEASTERN LORAIN COUNTIES...

At 752 PM EDT, a strong thunderstorm was located over Grafton, or 8
miles southeast of Elyria, moving northeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cleveland, Parma, Strongsville, Brunswick, North Royalton, North
Ridgeville, Grafton, Garfield Heights, Parma Heights, Broadview
Heights, Brook Park, Berea, Middleburg Heights, Brecksville, Seven
Hills, Brooklyn, Olmsted Falls, Eaton, Hinckley and Independence.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4116 8212 4130 8217 4148 8163 4124 8155
TIME...MOT...LOC 2352Z 246DEG 30KT 4127 8202

Jaszka
Special weather statement, Jul 13, 8:18 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
818 PM EDT Tue Jul 13 2021

OHZ011>013-020>022-140100-
Summit-Geauga-Portage-Lake-Medina-Cuyahoga-
818 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PORTAGE...GEAUGA...
CUYAHOGA...NORTHEASTERN MEDINA...LAKE AND NORTHERN SUMMIT COUNTIES...

At 818 PM EDT, a strong thunderstorm was located over Parma, or near
Cleveland, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cleveland, Painesville, Willowick, Ravenna, Chardon, Fairport Harbor,
Parma, Lakewood, Cuyahoga Falls, Euclid, Mentor, Cleveland Heights,
Strongsville, Brunswick, North Royalton, Solon, Willoughby, Hudson,
Twinsburg and Eastlake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 8109 4118 8188 4149 8185 4150 8171
      4162 8150 4172 8137 4176 8129 4176 8124
      4180 8115
TIME...MOT...LOC 0018Z 247DEG 34KT 4139 8173

Jaszka
Special weather statement, Jul 13, 8:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
855 PM EDT Tue Jul 13 2021

OHZ011>014-021>023-089-140200-
Summit-Geauga-Portage-Lake-Trumbull-Ashtabula
Lakeshore-Cuyahoga-Ashtabula Inland-
855 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
TRUMBULL...GEAUGA...EASTERN CUYAHOGA...LAKE...NORTHERN SUMMIT AND
ASHTABULA COUNTIES...

At 854 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairport Harbor to near South
Russell to near Cuyahoga Falls. Movement was east at 30 mph.

Wind gusts up to 40 to 50 mph are possible with these storms.

Locations impacted include...
Cleveland, Warren, Painesville, Ashtabula, Willowick, Conneaut,
Ravenna, Chardon, Fairport Harbor, Geneva-On-The-Lake, Cuyahoga
Falls, Euclid, Mentor, Cleveland Heights, Solon, Willoughby, Hudson,
Niles, Twinsburg and Eastlake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4116 8052 4116 8102 4118 8165 4162 8152
      4176 8129 4176 8124 4186 8101 4187 8090
      4191 8080 4192 8072 4198 8052
TIME...MOT...LOC 0054Z 262DEG 27KT 4181 8133 4143 8138 4121 8160

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:08 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Medina2 hr
Jul 13, 8:13 PM EDTSpecial Marine WarningCLE2 hr
Jul 13, 8:18 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Lake42 min
Jul 13, 8:39 PM EDTSpecial Marine WarningCLE2 hr
Jul 13, 9:25 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake84 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.